potentially unnecessarily medicated? - Thyroid UK

Thyroid UK

122,452 members142,986 posts

potentially unnecessarily medicated?

Rach19 profile image

9 months ago. I was put on 100mcg of levo every other day by a private doc as my TSH was fine but my T3 was low, and I had symptoms, no antibodies. I have had a blood test with medichecks for general health/ fertility, which now shows Free is fine, T3 to high (10 in a range of 3-6) and TSH too low (0.1 is a range of 0.2-4) and some thyroid peroxidase antibodies (only slightly). GP said possible hashimotos, but also possibly just don't need the levo and should reduce further.

Is it possible the first doc prescribed it and I don't need it? Is it possible to get antibodies/ make your own TSH not work by taking medication if you don't really need it? Should I stop altogether or reduce? I obviously will be consulting with a doctor, but just wondered if anyone had experienced similar/ had any thoughts. I have not ever been diagnosed by a regular GP or endocrinologist, just through my hormone/ fertility doctors. My sister, grandmother, aunt and cousins all have underactive (borderline hashimotos)

Many thanks, Rachel

13 Replies

When you say “some” antibodies, what were the results? Nearly everyone seems to register “some” antibodies.

I suspect Hashimoto’s regardless. I think at the time of being prescribed your thyroid was going through an underactive period. With Hashi’s it can often go the other way and go overactive for a while. Eventually, the thyroid gets hammered by the disease to the point where you’ll be under active all the time.

So I don’t think you were unnecessarily medicated. But it may be that you don’t need it at present.

Rach19 profile image
Rach19 in reply to Jazzw

Thankyou so much for your response - that’s helpful. So antibodies wise it says you’re supposed to have less than 34 per whatever it is, and I had 35, so extremely mild! Can you be borderline hashimotos? I think I’ll just reduce the Levo further… I’m taking every other day, will go to every 3 days and see what happens. I did get overactive symptoms on one every day, but haven’t noticed any overactive at the moment, but clearly if T3 is too high I need to reduce.

SlowDragon profile image
SlowDragonAdministrator in reply to Rach19

Did you get vitamin D, folate, ferritin and B12 levels tested?

Rach19 profile image
Rach19 in reply to SlowDragon

Yes, vitamin D a bit low so will treat that, rest all fine

SlowDragon profile image
SlowDragonAdministrator in reply to Rach19

Please add actual results and ranges

On levothyroxine we need OPTIMAL Vitamin Levels

Rach19 profile image
Rach19 in reply to SlowDragon

Folate is 11.97 - range just says higher than 3 B12 130 in range 37-180

Vit D 60 optimum 75-100 so been advised to take that

SlowDragon profile image
SlowDragonAdministrator in reply to Rach19

So, yes pretty good apart from vitamin D

Rach19 profile image
Rach19 in reply to SlowDragon

Yep! I guess I’ll just speak to my fertility specialist, reduce the levo, sort the vitamin D and monitor, maybe like previous person said I’m just going through a good patch and not needing much. Thanks for responding

radd profile image
radd in reply to Rach19

Rach19,

What about ferritin? Iron levels are hugely important and if you are ttc it is important to keep thyroid hormones optimal.

Rach19 profile image
Rach19 in reply to radd

It’s 100 in range 13-150… so I’m guessing that’s pretty decent! The fertility nutritionist will give me supplement support though so hopefully that will optimise everything

Can you be borderline hashimotos?

No, you can't. It's like being pregnant: either you are or you aren't!

And with your level of antibodies pretty certain you are. Antibodies fluctuate all the time, so on a future test they could be very high, or they could be very low. But, at this moment, they're saying Hashi's, and that doesn't go away whatever the level of the antibodies.

I guess I’ll just speak to my fertility specialist, reduce the levo,

I wouldn't do that, if I were you - speak to the fertility specialist, that is. Doctors tend not to understand the fluctuations of Hashi's. And, if he reduces your dose/prescription, you might have trouble getting it put up again when you need it. Just reduce it yourself until you feel hypo again. Then, you can just quietly raise the dose again. We have to be careful, and wary of doctors, when we have thyroid problems. :)

Rach19 profile image
Rach19 in reply to greygoose

Okay thanks! It’s okay though… the fertility person isn’t a doctor, it’s a nutritionist/ functional medicine person who has advised me to have these blood tests alongside the Dutch test, and will be supporting me to improve my fertility with supplements, so I’m fairly certain they know more about thyroid fluctuations than a ‘real’ doctor! I agree though, I’ll reduce and see how it goes. It’s so frustrating when doctors don’t seem to know much about it at all- I knew this forum was likely to yield better answers!

greygoose profile image
greygoose in reply to Rach19

Glad you weren't disappointed. :)

You may also like...